dr aldousby Mark Aldous, MD


For those of us who suffer from acid reflux, which is worse: enduring the painful and uncomfortable symptoms of the condition, or taking a chance on the potential health risks associated with long-term PPI usage? It’s the burning question I address in this blog, but not one that has a clear-cut answer.

 

Back in 1991, the Food and Drug Administration approved proton pump inhibitors (PPI). Marketed under the brand name Prilosec, the medication (omeprazole) was revolutionary and very effective in treating reflux, as well as other problems such as peptic ulcer disease. Since then, a number of PPIs have been approved and are generally well tolerated and have few side effects.

 

acid reflux tablet stethescopeOver time, however, there have been many worries raised about the safety of PPIs. Initially, Prilosec was only given for 1-2 months at a time because there were theoretical concerns the medication could increase the risk of stomach cancer – a theory that was never confirmed. In more recent years, there have been periodic concerns about the safety of PPIs, including:

  • vitamin B12 deficiency;
  • increased rates of gastroenteritis (stomach flu);
  • higher risk of contracting clostridium difficile colitis;
  • increased rates of pneumonia;
  • dangerously low magnesium levels;
  • increased rate of hip fracture;
  • potentially dangerous interaction with the blood thinner clopidogrel (Plavix); and
  • increased risk of heart attacks.

 

While these issues have been raised, admittedly, many of the studies might have been influenced by confounding variables. For example, patients who are obese are more likely to have reflux and more likely to be treated with a PPI. Patients who are obese also are more likely to have cardiovascular disease and more likely to have heart attacks. If a study shows an association between PPI usage and heart attacks, is it due to the medication or due to the obesity? Subsequently, most of these studies concluded that more research needs to be done to further assess whether the medication is causing a particular problem.

 

Some of the safety concerns noted above make sense. PPIs reduce stomach acid, but we have stomach acid for a reason. One reason is that it protects us if we inadvertently swallow harmful bacteria (such as salmonella). If someone takes a PPI, does not have acid in their stomach and gets exposed to salmonella, they are more likely to get symptoms from that exposure than someone who has stomach acid. Similarly, it is proposed that gastric acid may prevent colonization of harmful bacteria that could lead to pneumonia. There are questions of whether the lack of acid leads to impaired absorption of nutrients, such as calcium, magnesium and vitamin B12.

 

What guidance should be given to patients with concerns over long-term PPI usage? At this point, it is clear there may be safety concerns; however, the true magnitude and scope is not clear. There are some patients with reflux who are at risk for stopping PPIs, including patients with gastroesophageal reflux disease (proven by endoscopy), Barrett’s esophagus, esophageal stricture or eosinophilic esophagitis.

 

In addition, there may be other reasons patients are on a long-term PPI where stopping the medication may be hazardous. This would include:

  • patients on PPIs to reduce risk of ulcers while taking nonsteroidal anti-inflammatory drugs (aspirin, ibuprofen, naproxen);
  • patients who produce excessive acid;
  • patients who have had recurrent ulcers or a life-threatening bleed from an ulcer; and
  • patients with severe manifestations of reflux, such as laryngopulmonary or non-cardiac chest pain.

 

It is widely believed that reflux patients who are not in these categories may discontinue their PPI medication safely and there are several alternatives and recommendations that may be helpful:

  • Avoid foods and beverages containing tomato, citrus, spices, caffeine, alcohol, fat, mint, carbonation and chocolate.
  • Avoid large meals and do not eat prior to lying down.
  • Calcium carbonate antacids (Tums, Rolaids) can help reduce symptoms immediately.
  • Weaker acid suppression medications (Axid, Pepcid, Tagamet, Zantac) may not be as effective, but have fewer safety concerns.
  • Weight loss is proven to reduce severity of reflux.
  • Anti-reflux surgery can be very effective in controlling reflux symptoms, but the duration of acid control is not permanent.

 

Ultimately, the decision of whether to stop a PPI is one you will need to make for yourself; however, I encourage you to first speak with your physician(s). There is no reason to immediately stop the medicine, as there doesn’t appear to be any type of critical peril. Remember, these medications have now been available for 25 years and we have vast experience in their usage.

 

From my standpoint as a gastroenterologist, more research needs to be done before altering clinical practice. As a reflux patient who takes PPI chronically, I have made the decision to continue my medication. I would rather accept the risk of long-term PPI use rather than having nightly heartburn and regurgitation. Meanwhile, I will attempt to lose weight in hopes that, perhaps, I can stop the medication at some point and not have to suffer from the symptoms.

 

 

gPORTAL

Patient Portal

Northeast Digestive Health Center offers an interactive, secure online portal for patients. Convenient and easy to use, the patient portal lets you request appointments online, email physicians, view test results, update personal medical records and even complete paperwork before your first visit with us!

 

AAAHC